Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 25, NWS Norman, OK

May 15, 2020Archer County, Texas

NWS Norman, OK issued this tornado warning at May 15, 2020, 8:06 PM CDT for Archer County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2020, 8:06 PM CDT (01:06 UTC)
Expired
May 15, 2020, 8:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 75 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:10 PM CDTTSTM WND DMGArcher City, TXTWO TRANSFORMERS BLOWN. TIN ROOF BLOWN OFF HOUSE.
May 15, 8:36 PM CDTTSTM WND GST 59Archer City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

350 
WFUS54 KOUN 160106
TOROUN
TXC009-160145-
/O.NEW.KOUN.TO.W.0025.200516T0106Z-200516T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
806 PM CDT Fri May 15 2020

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Central Archer County in northern Texas...

* Until 845 PM CDT.
    
* At 806 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dundee, moving southeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Archer City, Scotland, Dundee, Mankins, Lake Kickapoo and
  northeastern Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3366 9895 3383 9895 3384 9893 3375 9845
      3347 9855
TIME...MOT...LOC 0106Z 297DEG 31KT 3376 9891 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

03
3 follow-up statements
121 
WWUS54 KOUN 160114
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
814 PM CDT Fri May 15 2020

TXC009-160145-
/O.CON.KOUN.TO.W.0025.000000T0000Z-200516T0145Z/
Archer TX-
814 PM CDT Fri May 15 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR CENTRAL
ARCHER COUNTY...
    
At 814 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 4 miles south of Mankins, moving southeast at 35 mph. 
Another area of rotation capable of producing a tornado was located 
near Lake Kickapoo, also moving southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Archer City, Scotland, Dundee, Mankins, Lake Kickapoo and
northeastern Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3366 9895 3383 9895 3383 9888 3375 9845
      3347 9855
TIME...MOT...LOC 0114Z 295DEG 31KT 3372 9881 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

03
074 
WWUS54 KOUN 160127
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
827 PM CDT Fri May 15 2020

TXC009-160145-
/O.CON.KOUN.TO.W.0025.000000T0000Z-200516T0145Z/
Archer TX-
827 PM CDT Fri May 15 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR CENTRAL
ARCHER COUNTY...
    
At 827 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Archer City, moving east at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Archer City, Holliday, Scotland and Lake Kickapoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3360 9882 3380 9870 3375 9845 3347 9855
TIME...MOT...LOC 0127Z 266DEG 29KT 3367 9867 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

03
291 
WWUS54 KOUN 160143
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
843 PM CDT Fri May 15 2020

TXC009-160153-
/O.EXP.KOUN.TO.W.0025.000000T0000Z-200516T0145Z/
Archer TX-
843 PM CDT Fri May 15 2020

...THE TORNADO WARNING FOR CENTRAL ARCHER COUNTY WILL EXPIRE AT 845
PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
Archer County.

LAT...LON 3360 9882 3380 9870 3375 9845 3347 9855
TIME...MOT...LOC 0143Z 297DEG 31KT 3361 9853 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 15, 6:17 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 15, 6:17 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 PM CDT Fri May 15 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 15 2020

The outflow boundary/front across south-central Oklahoma, and
back northwest into west-central Oklahoma around mid-afternoon
will likely continue its southwestward progress, although probably
with less enthusiasm in the west. The storms forming behind the
front will continue to reinforce its southward movement in the
area east of I-44. This boundary's location will have major
implications on severe weather and flooding probabilities this
evening. The deeper into the cooler air, the lower the risk of
major severe weather...and flooding will be mainly near and up to
about 50 miles north of the boundary (although the risk of
flooding may expand late this evening, as storms become less
reliant on surface conditions).

We currently expect the majority of the rain and severe weather to
be over the southern half of our forecast area this evening (high
rain chances will continue through the night in the south). With
slow movement of the storms, and heavy rainfall from many of the
storms, there will be a risk of flooding. We are continuing the
existing Flood Watch.

Another cold front is expected to move into Oklahoma tomorrow,
joining an MCV that is likely to be over southern Oklahoma during
the day. This will support disorganized shower and thunderstorm
development over much of Oklahoma/north Texas, although by
afternoon, I-35 will divide the "likely" area (to the east of
I-35) from the "chance" area (to the west). Instability east of
I-35 may support a few strong storms, but organized severe storms
are not currently expected.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri May 15 2020

Showers/thunderstorms will be decreasing from the northwest
Saturday evening into early Sunday, as an upper-level circulation
departs to the south/southeast. This will leave Oklahoma and north
Texas under upper-level ridging, which will be reinforced by an
omega pattern early in the week.

Medium-range models are still a bit offset from each other
regarding the ridge axis location around midweek. For now, we have
a mild and dry (no rain) forecast for next week. If the ridge
shifts east more than currently expected, rain chances and
temperatures will both go up.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Fri May 15 2020

A thunderstorm complex over Oklahoma and Texas will cause chaotic
weather, including a few severe thunderstorms, across the area
this evening. Highly variable winds, ceilings, and visibilities
are to be expected, particularly south of KCSM-KOKC through at
least 05Z. Farther north, winds will be affected by outflow from
the storm complex.

It is unclear whether there will be BR/fog early Saturday, but
with the cloud cover from the storms, and little or no rainfall
near the edges of the cloud shield, BR/fog seems unlikely.

There will be a few scattered showers, perhaps thunderstorms, on
Saturday, mainly in the afternoon, and mainly east of I-35. Winds
will be all over the compass, but should be relatively light
outside showers and storms.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  77  62  78 /  70  50  30   0
Hobart OK         62  80  60  81 /  70  30  20   0
Wichita Falls TX  63  79  64  84 /  80  40  20   0
Gage OK           58  81  56  80 /  40  40  20   0
Ponca City OK     63  79  59  77 /  50  60  30   0
Durant OK         65  76  64  80 /  60  80  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ027>032-037>048-
     050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&

SHORT TERM...23
LONG TERM....23
AVIATION...23
Hazardous weather outlook, May 15, 2:12 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
212 PM CDT Fri May 15 2020

OKZ004>048-050>052-TXZ083>090-161915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
212 PM CDT Fri May 15 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms through this evening, mainly near
and south of I-40. Large hail up to the size of baseballs and
damaging winds up to 80 mph are the main concerns. The potential
for a tornado is very low.

.Heavy Rain...
There is a potential for heavy rain that could lead to flooding
through tonight, mainly across portions of central and southern
Oklahoma, and western north Texas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations through
the evening hours..

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
The chance for thunderstorms will continue on Saturday, with a
lower risk for strong to severe thunderstorms. The strongest
storms are expected to be near and east of I-35. Low thunderstorm
chances will continue across southeast Oklahoma on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 15, 7:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     FLOOD            7 S BRAY                34.54N 97.82W
05/15/2020                   STEPHENS           OK   TRAINED SPOTTER

            THREE TO FOUR INCHES OF QUICKLY MOVING WATER ACROSS ABOUT
            1/8 MILE OF ROADWAY.

&&

MDAY
Local storm report, May 15, 7:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 SW SEYMOUR            33.59N 99.27W
05/15/2020  E0.75 INCH       BAYLOR             TX   EMERGENCY MNGR

&&

MDAY
Local storm report, May 15, 7:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 W PERNELL             34.56N 97.60W
05/15/2020  E1.00 INCH       STEPHENS           OK   PUBLIC

            VIA MPING

&&

MDAY
Local storm report, May 15, 7:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     LAKE KEMP               33.76N 99.20W
05/15/2020  E65 MPH          BAYLOR             TX   CO-OP OBSERVER

            ESTIMATED 60 MPH WEST WIND 735-740, THEN 65 MPH NORTH
            WIND TILL 0742.

&&

MDAY
Local storm report, May 15, 8:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLASH FLOOD      FREDERICK               34.39N 99.01W
05/15/2020                   TILLMAN            OK   PUBLIC

            HEAVY STREET FLOODING REPORTED WITH 3 INCHES OF RAIN.

&&

TLINDLEY
Local storm report, May 15, 8:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HARROLD                 34.08N 99.03W
05/15/2020  E0.88 INCH       WILBARGER          TX   TRAINED SPOTTER

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger54 min
May 15, 7:33 PM CDTFlash Flood WarningOUNWichita, Wilbarger3 hr
May 15, 7:43 PM CDTTornado WarningOUNArcher, Baylor, Wichita, Wilbarger32 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger62 min
May 15, 8:25 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita65 min
May 15, 8:27 PM CDTAreal Flood AdvisoryOUNClay, Wichita3 hr
May 15, 9:12 PM CDTSevere Thunderstorm WarningOUNArcher, Clay36 min
May 15, 9:32 PM CDTFlash Flood WarningOUNArcher, Wichita88 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.